CLOVERDALE -- Officials with the Cloverdale Police Dept. arrested a 19-year-old Quincy man at Cloverdale High School Monday after he admitted to selling prescription pills to a 15-year-old student.
Jonathan Thornton, 19, Quincy, was arrested on school grounds Monday for three to 10 counts of dealing in a schedule four controlled substance within 1,000 feet of a school, a Class B felony, and three to 10 counts of contributing to the delinquency of a minor, a Class C felony.
On Tuesday, Putnam County Prosecutor Tim Bookwalter told the BannerGraphic Thornton is facing 6-20 years in prison.
Bookwalter said that during his hearing Tuesday, Thornton pleaded not guilty to the charges. Bookwalter said a public defender was appointed for Thornton and bond was set at $20,000.
The investigation began Friday after school officials found the 15-year-old girl locked in a bathroom with another student.
Hallam said he was notified of the situation Friday, which was a half-day for students. He added, according to the student's mother, that she was not acting normal.
"Her demeanor was definitely not her," Hallam said. "You could sense she was not (cognitive)."
Hallam said the girl was not cooperating with either school officials or CPD officials Friday, despite having three Klonopin pills in her possession when he spoke to her.
"We couldn't act on it because no one would tell us (what was going on)," Hallam said. "She wouldn't tell us where she got them from."
According to the police report, the student was uncooperative and hostile toward school officials when questioned about the situation.
However, Hallam said the girl came forward Monday morning, saying that Thornton sold her 10 Klonopin pills for $3 each late last week. The girl presented the pills to school officials Monday when telling them where she got them.
"(School officials) told us right away what was going on," Hallam said.
Hallam said he interviewed Thornton, who admitted selling the pills to the minor, prior to his arrest.
Klonopin is used in treating seizures and panic disorders. An overdose of the drug may cause drowsiness, dizziness, confusion, a slow heart beat, difficulty breathing, difficulty walking and talking, an appearance of being intoxicated, and unconsciousness.
Hallam told the BannerGraphic Monday that he has dealt with student prescription-drug use before.
"We have had that occasionally," he said.
Hallam said the girl was also charged with possession of a scheduled four controlled substance within 1,000 feet of school property as well as possession of tobacco products on school grounds.